Diffuse infiltrates in an EMT

ry4.jpgry3.jpgry2.jpgry1.jpg

This is a 35 year old EMT who presented to HH with severe SOB and hypoxia.  He was feeling well, but the day before admission applied waterproofing aerosol to his boots outside in a well ventilated area for 20 minutes.  The next day he was SOB and came to the emergency room.  He was a smoker but did no elicit drugs.  He revovered over the next 24 hours.  He has no known systemic disorder

What is the cause of the lung injury?

Advertisements

5 Responses to Diffuse infiltrates in an EMT

  1. DUFF says:

    Hydrocarbon pneumonitis from waterproofing spray.

  2. Mary Anne says:

    Agree with a hypersensitivity pneumonitis related to waterproofing spray (contains fluoropolymers, see NYT 12/07). Doubt acute eosinophilic pneumonia, because he would have been more ill and wouldn’t have recovered so quickly without steroids.

  3. Gough says:

    Duff is probably right about acute pneumonitis from the hydrocarbon waterproofing spray exposure. Also on the differential could be pulmonary alveolar proteinosis based on the CT but the rapid resolution suggests otherwise. Acute pneumonitis from exposure to crack or large amounts of smoke (like a house fire), or other chemical irritants also could probably cause a presentation like this, but he has what seems to be a pretty clear exposure even though he applied this stuff in a “well ventilated” area.

  4. Laurie Lerner says:

    The contents of the spray are not toxic per say, but if he had smoked a cirgarette while waterproofing or had smoked a cigarette with the residue still on his hands, the pyrolytic products of the aerosol (Fluoride resins and polymer fumes) can cause an acute, self limited GGO/edema in the lungs.

  5. rochesterlunggroup says:

    This is an example of flourocarbon inhalation (not a hydrocarbon such as petroleum products). This may be a new and upcoming disease. I include a web address of the origninal MMWR report that described this with the use of waterproofing sprays (this patient used the product from Rocky boot company mentioned in the report.

    http://www.cdc.gov/mmwr/preview/mmwrhtml/mm5517a5.htm

    This has been called hill walkers lung in a recent paper

    Respiration 2006:73,836

    An updated report from Michigan State Univerisity documenting the cases in Michigan is at the following site:

    http://www.oem.msu.edu/news/Sv19n1.pdf

    It has also been in the NY Times for those of you that have time to read this:

    http://www.nytimes.com/2007/12/29/us/29consumer.html?ei=5124&en=c5408600275549e8&ex=1356670800&adxnnl=1&partner=delicious&exprod=delicious&adxnnlx=1207255507-ERbZztILFNonwzmcHc77Qg

    It is not a hypersensitivity reaction, and may be related more to droplet size

    The patient recovered with a little steroid, and the lung function returned to normal

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: